We describe two cases of increases in serum creatine kinase (CK) concentrations in children undergoing treatment of Graves' disease with antithyroid medications. Presenting complaints consisted of myalgias and muscle cramping in both patients, and increases in serum CK levels were noted 1 mo after initiation of antithyroid drugs. Both patients were euthyroid at the time of CK elevation. While the mechanisms for this process are not clear, it is likely that the acute decrease of thyroid hormones in tissues following a state of chronic hyperthyroidism may result in relative hypothyroid states and subsequent alterations in CK concentrations. Conclusion: Although this side effect has been reported in adults, it is a novel finding in children. Clinicians should be aware of the rare potential for elevations in serum CK when initiating treatment for Graves' disease in children.
|Number of pages||3|
|Journal||Acta Paediatrica, International Journal of Paediatrics|
|Publication status||Published - 01-02-2006|
All Science Journal Classification (ASJC) codes
- Pediatrics, Perinatology, and Child Health